Clarithromycin Side Effects Linked to Heart Problems For Those with COPD
Side effects of the antibiotic clarithromycin, which is most commonly known as Biaxin, could be linked to a risk of serious and potentially life-threatening heart problems, according to researchers from Australia and the United Kingdom.
In a study published last week by the British Medical Journal, researchers found that patients given Biaxin or other antibiotics containing clarithomycin were 50% more likely to suffer a cardiovascular event or cardiovascular death.
Researchers looked at data on about 3,000 patients admitted to one of a dozen hospitals in the United Kingdom between 2009 and 2011. They found a 50% increased risk of cardiovascular events and acute coronary syndrome among patients given clarithromycin. They also found a 52% increase in the risk of cardiovascular mortality when given to patients suffering from chronic obstructive pulmonary disease (COPD), but not with patients given the antibiotic for the treatment of pneumonia.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
“Evidence is accumulating for long term cardiovascular risks associated with macrolides,” the researchers concluded. “Our data would support the need for a high quality randomized controlled trial of macrolides with long term follow-up.”
Earlier this month the FDA issued a warning about the potential side effects of Zithromax, indicating that the antibiotic may disrupt the electrical activity of the heart. Zithromax is also known as the Z-Pak or Zmax.
A May 2012 study published in the New England Journal of Medicine first warned about the potential heart risks with Zithromax. Researchers found patients were 2.5 times more likely to die due to heart related problems on a five day Zithromax treatment when they compared it to treatment with other antibiotics or no antibiotic therapy.
The FDA review found that certain patients were more at risk, including those with existing QT interval prolongation, patients with low blood levels of potassium or magnesium, patients with slower than normal heart rates, and those taking certain drugs used to treat abnormal heart rhythms.
TheresaMarch 20, 2017 at 8:57 pm
After first dose of Clarithromycin developed myalgia and tendinitis in my shoulders more sever on left. severe pain in left shoulder with movement. constant burning pain at rest. now going to physical therapy and have been referred to an orthopedic dr for futther eval and treatment. Pain worsining over the last 2 months. Wondering if I will ever be the same again.
"*" indicates required fields
More Top Stories
A group of plaintiffs have asked a panel of federal judges to consolidate all lawsuits over Ozempic, Wegovy and Mounjaro stomach paralysis injuries before one judge for pretrial procedures.
Although Suboxone settlements have been paid to resolve antitrust violations, users who suffered damages due to tooth decay from Suboxone film must pursue individual product liability lawsuits
With thousands of Bard hernia mesh lawsuits pending in the federal court system, a fourth bellwether trial will be held in the spring, involving allegations that defects with Bard 3DMax caused painful and permanent injuries.